I'm a self-proclaimed "naturalist." Don't know the term? That's ok. I think I just made it up. Here's an explanation. I like to live my life naturally as much as possible. Or at least as much as I deem comfortably, but not obsessively, possible. I gave birth to both of my children at home with a mid-wife, no doctor involved, no hospital involved, certainly no drugs involved. They were both born with the highest possible APGAR scores and could hold their heads up without support from their first intake of O2 into their strong lungs. Something else I'm natural about. My health care. As a rule, I don't take prescription drugs, nor over-the-counter drugs. I try to keep my body strong by using it for exercise and feeding it right. When I have a sinus infection, cold, random symptom, I let my body work it out. No drugs, no antibiotics. I one time sat with John in a doctor's off and listened to a physician, who knew nothing about John, didn't know the cause of his ailment, had not run any tests, etc..., tell John he was going to prescribe him Lipitor. "Well," says the physician, "when such and such and so and so happens, at such and such an age, we like to see our patients take Lipitor." I felt my blood pressure rise and tried to control the quiver in my voice, working hard not to jump at the well educated professional's jugular, as I turned to John and said, no ... you don't need that drug. Lipitor, one of many drugs which has side effects that are worse than the problem they are meant to fix.
Well this "naturalist" had a Urinary tract infection crop up a few weeks ago. Because I knew this was one of those issues that if left unattended to, can become a much bigger problem, I visited a doctor knowing I would likely be prescribed a mild antibiotic. Tetracycline or maybe a penicillin drug, which I knew were generally safe. This was a big deal for me to visit a doctor and working through the dilemma of needing help to rid my body of an infection. I have to, even in my desire to be as natural as possible, admit that our environment challenges our natural health and sometimes, yes, we need a drug. So yes, off to the doctor, yada yada yada, 30 minutes and $100 later, boom, yes it is confirmed a UTI. No big deal, we'll just give you this drug and you will be a new person. "You will be a new person" were his exact words. It's been a long time since I've taken an antibiotic, years and years. I didn't realize the mostly harmless Tetracycline and penicillin drugs are basically obsolete having been overtaken by a new generation of Super Anti's. I got my prescription ... wow, I only have to take 6 pills? That's only three days and then I'll be a new person. I picked it up at the window and in my busy day, rushed back home to resume my workday.
I read labels. I read the extensive list of potential side effects of this Super Anti - by the way Cipro is it's formal name. It is a fluoroquinolone - more on that in a moment. I read the label from top to bottom and side to side and was suddenly conflicted. I didn't want this stuff in my body. Maybe I shouldn't have read the label and just mindlessly took the poison. What happened to the old school antibiotic, the pink bubblegum stuff which I know would have sufficed? This stuff was an automatic weapon and I was afraid it would take out more than just the infection. Options, options, options. What do I do? Do I just take the stupid stuff - It's only 6 tablets total? I was stressed with work, had no time to go back to the doc's office, was experiencing discomfort and feeling run down with a low grade fever and I wanted this infection to just be eradicated. I tossed this all around in my head, and finally decided to go ahead and take the junk.
Here's what Cipro (and all flouroquinolones) can do: A far too common well-known "side effect" is spontaneous tendon ruptures, especially of the Achilles tendon. The doc who prescribed this knew I was an athlete. Cipro also causes toxicity in any number of body parts, most commonly in muscles/tendons, to the Central nervous system, eyes, liver and kidneys. In 10% of the population, the body cannot rid itself of the drug ever. A very recent article in the New York Times outlines in dramatic fashion, the dangerous side effects of these new widely used antibiotics. Please feel free to read the article itself: http://well.blogs.nytimes.com/2012/09/10/popular-antibiotics-may-carry-serious-side-effects/ There have been numerous lawsuits filed.
For someone like me who just hates medication, this has been a hellish month. I had immediate effects from the drug including nausea, light-headedness and dizziness, heart and respiratory issues, and yes, a severe reaction in my R posterior tibial tendons. Just a few days after finishing the three day cycle of ingestion of the poison, I attended the Tuesday evening track workout with Mike Swan and the gang. I felt ok prior to the workout, but once we began the intervals I was surprised to find that I quickly fatigued within even the first 200 meters of each interval, feeling like I had a tight rubber band strapped around my chest. I was wheezing and my heart was working inefficiently. I had to drop out of the intervals several times and couldn't recover in between. I ended up leaving the workout early, feeling dizzy, wiped out, and frustrated.
The next day, without direct cause, I woke up with an odd feeling of soreness in my inner lower calf. It was clearly swollen and I could feel a soreness with my walking gait but the muscles and tendons themselves didn't seem to be directly involved in the motion of walking. The soreness seemed to be in the stabilizing muscles and tendons and hurt acutely when I rolled my ankle from side to side. I swam that night instead of running, and while in the pool began to experience the same constriction I felt the night before on the track. I was in oxygen debt even while just warming up and I could feel the lack of oxygen all the way to my fingertips. I wasn't able to draw in enough and my heart was working too hard for such a minimal effort. By now I wasn't wondering if this was Super Anti related, I knew it was.
The following day I did my usual moderate pushed pace run, and handled it cardio-vascularly but had intense pain in that posterior tibial area and in my hip (how random is that). I don't have issues with these body parts ever. I ended the run limping and swollen. From there I decided to cross-train until I could see the Chiropractor early the next week. The issue persisted even though I wasn't running and seemed most effected by non-running movements. This wasn't a "running" injury. It made no sense and although one area was clearly swollen, the pain was manifested in various places. This happened to be an area of the leg that contained many deeper tendons which attached the calf muscles to the ankle, foot and shin bones. They were clearly all inflamed as confirmed by the Chiropractor. Is it a stress-fracture, is it a deep vein thrombosis?
A week later I was running a 10 miler with a fast running buddy, and felt pretty good, and was spending time being thankful that I felt pretty good. But around mile 3, my heart began fluttering (palpitating) and pumping inefficiently again, and I felt as if all the blood (along with its O2) drained out of my body. I had immediate fatigue down to my fingertips and felt dizzy. I figured I'd keep going until I dropped or until my heart corrected itself. Thankfully my heart did correct itself and so I mentioned nothing to my running partner. It happened one other time on that run.
I have poisoned my body. I took a drug that was literally poisonous and toxic. Yep, I am indeed a new person doctor. Thanks. But I had it easy compared to many, many others (if you read that article above you will see what I mean). Others have lost their vision, have psychological issues, seizures, weakness and loss of all manner of strength, and kidney failure. The Super Anti's, which should only be used for life-threatening infections, are being widely prescribed for every little thing. It's like killing a fly with a machine gun. The fly isn't the only thing eradicated unfortunately.
Over the past week or so I have had complete resolution of the posterior tibial issue. It's gone, completely without a trace. My visit back to the track this week was a bit better although I still felt some constriction and difficulty with breathing, but it was much better than a few weeks prior. It is my hope that my body is capable of ridding itself of this toxin, and that seems to be the case, but I don't feel completely back to normal yet.
Tomorrow John and I will be competing in the Santa Monica 5000. I am in good fitness but I have this big question mark - how will my body react when I push it to the limit? Will my heart flutter? Will I be able to breath? It makes it hard to have competitive confidence, but I am hopeful for a good race.
My plea to anyone who reads this is to be proactive regarding your medical care. I should have asked questions when this drug was prescribed. I should have asked for the most mild possible remedy and insisted on it. If you aren't already, be aware that today's antibiotics are harmful and don't be fooled by the lie that side effects are rare. Everyone has side effects from these drugs.
So onward to Santa Monica and free breathing (even though we will be breathing in LA air which is also toxic). I wish the best to all of those who are racing this weekend in various places: Goleta, Solvang, Long Beach, Chicago, 100K ultras ... Do your best!